Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this severe thunderstorm warning at Jul 24, 2009, 7:00 PM PDT for Skagit County, Whatcom County, Washington. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2009, 7:00 PM PDT (02:00 UTC)
- Expired
- Jul 24, 2009, 7:45 PM PDT
- In force
- 45 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
Counties Skagit County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 73 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 2.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
812 WUUS56 KSEW 250200 SVRSEW WAC057-073-250245- /O.NEW.KSEW.SV.W.0002.090725T0200Z-090725T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SEATTLE WA 700 PM PDT FRI JUL 24 2009 THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SKAGIT COUNTY IN NORTHWEST WASHINGTON... THIS INCLUDES THE CITY OF CONCRETE... EXTREME SOUTH CENTRAL WHATCOM COUNTY IN NORTHWEST WASHINGTON... * UNTIL 745 PM PDT * AT 659 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CONCRETE...OR 6 MILES NORTH OF ROCKPORT...AND MOVING SOUTHWEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY THE RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS LARGE HAIL AND/OR DAMAGING WINDS ARE IMMINENT OR OCCURRING. THOSE IN THE PATH OF THE STORM SHOULD SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR LAKE SHANNON GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4842 12171 4856 12188 4868 12155 4862 12145 TIME...MOT...LOC 0159Z 049DEG 20KT 4858 12160 $$ !MM!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 PM PDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 24, 3:30 PM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PDT FRI JUL 24 2009
.SYNOPSIS...A NEARLY STATIONARY...UPPER LOW OVER EASTERN WASHINGTON
WILL RESULT IN A THREAT OF SHOWERS OR THUNDERSTORMS OVER THE
MOUNTAINS AND PORTIONS OF THE INTERIOR THIS WEEKEND. THIS LOW WILL
FINALLY MOVE OFF TO THE EAST ON MONDAY...WITH HIGH PRESSURE ALOFT
BECOMING ESTABLISHED OVER THE REGION. ANTICIPATE WARMER WEATHER
ACROSS THE AREA THROUGH EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL
CLIMB WELL ABOVE NORMAL BY MONDAY...ESPECIALLY OVER THE INTERIOR.
&&
.SHORT TERM...
THE CLOUDS CLEARED OUT NICELY TODAY...LEAVING MUCH OF THE CWA UNDER
MOSTLY SUNNY SKIES THIS AFTERNOON. CONSEQUENTLY...TEMPS WERE
GENERALLY RUNNING 6 TO 10 DEGREES WARMER THAN AT THE SAME TIME
YESTERDAY...AND SHOULD END UP NEAR NORMAL FOR THIS TIME OF THE YEAR.
A BLOCKING PATTERN WILL PERSIST OVER THE PAC NW THROUGH AT LEAST
SATURDAY. THUS ANTICIPATE THE CUT-OFF LOW OVER ERN WA TO REMAIN OVER
THAT AREA WHILE AN UPPER HIGH REMAINS CENTERED...MORE OR LESS...OVER
WRN BRITISH COLUMBIA. THE CWA WILL LIE BETWEEN THESE SYSTEMS.
CYCLONIC ROTATION AROUND THE UPPER LOW WILL RESULT IN A THREAT OF
TSTMS SNEAKING INTO THE AREA FROM THE NE. THE BEST RISK OF TSTMS
WILL BE OVER THE CASCADES.
THE GFS SOLUTION WAS THE MOST AGGRESSIVE IN SPREADING MOISTURE AND
INSTABILITY FROM THE E ACROSS THE CWA THIS WEEKEND. THIS MODEL ALSO
DRIFTED THE UPPER LOW OVER ERN WA FARTHER TO W...THEREBY PLACING THE
CWA MORE UNDER ITS INFLUENCE. THE MAIN FORECAST PROBLEM WILL CONCERN
THE LOCATION OF THIS UPPER LOW. THE GFS...AS STATED...MOVED IT A BIT
TO THE W...THE NAM KEPT IT OVER ERN WA...AND THE ECMWF MOVED IT INTO
ID ON SUNDAY. DUE TO THESE DIFFERENCES...WAS NOT READY TO BUY
COMPLETELY INTO THE GFS SOLUTION...WHICH WOULD ENTAIL INTRODUCING
TSTMS IN NEARLY ALL ZONES AS WELL AS LOWERING DAYTIME TEMPS SOME.
THUS HAVE OPTED TO TAKE A MORE CONSERVATIVE APPROACH UNTIL WE HAVE A
BETTER IDEA AS TO WHETHER THE CUT-OFF LOW WILL BE EJECTED OUT BY A
VIGOROUS...SHORT WAVE TROF DROPPING INTO THE NRN PLAINS LATE THIS
WEEKEND.
THE SCREAMING MESSAGE FOR THIS WEEKEND WILL BE A TREND TOWARD WARMER
WEATHER...WITH TEMPS ONCE AGAIN CLIMBING ABOVE NORMAL. THERE WILL BE
A CHANCE OF TSTMS OVER THE MOUNTAINS AND PORTIONS OF THE INTERIOR
THRU SUNDAY. THIS...OF COURSE...DOES NOT BODE WELL FOR THE CWA SINCE
FUELS ARE ALREADY QUITE DRY.
FOR MON...THE MODELS WERE IN FAIRLY GOOD AGREEMENT IN SHOWING THE
PESKY UPPER LOW OVER ERN WA FINALLY MOVING OFF TO THE E AND AN UPPER
RIDGE BUILDING OVER THE PAC NW. THEREFORE EXPECT ADDITIONAL
WARMING...WITH TEMPS LIKELY REACHING INTO THE LOWER TO MID 90S AT
SOME INTERIOR SITES.
.LONG TERM...
NOT TOO MUCH CHANGE IN THE PREVIOUS THINKING. ANTICIPATE ADDITIONAL
WARMING DURING THE EARLY PART OF THIS PERIOD...WITH RECORD OR NEAR
RECORD WARMTH POSSIBLE AT SOME LOCALES ABOUT MIDWEEK. TEMPS SHOULD
LEVEL OFF BY THE END OF THE PERIOD BEFORE STARTING TO EDGE DOWNWARD
ON DAY 7. TEMPS ON THE COAST...HOWEVER...SHOULD PEAK ON WED BEFORE
COOLING OFF. SEVERAL DAYS OF TEMPS NEAR OR ABOVE 90 DEGREES ACROSS
THE INTERIOR IN PARTICULAR WILL RAISE THE CONCERN FOR AIR QUALITY...
OZONE LEVELS ESPECIALLY...NEXT WEEK.
&&
.AVIATION...AN UPPER LEVEL LOW WILL REMAIN OVER ERN WA THROUGH SAT
THEN SLOWLY SHIFT E SUN. AS A RESULT LIGHT N TO NE FLOW WILL
CONTINUE ALOFT WITH AN UNSTABLE AIR MASS REMAINING OVER THE
MOUNTAINS. LIGHT ONSHORE FLOW WILL CONTINUE AT THE SURFACE WITH SOME
MARINE CLOUDINESS SUNDAY MORNING...BUT NOT TO THE EXTENT OF THE LAST
COUPLE OF DAYS.
KSEA...NOT EXPECTING WIDESPREAD CLOUDINESS TO DEVELOP BUT THERE IS
THE POTENTIAL FOR A SCT-BKN LAYER AROUND 700 AGL FLOATING AROUND.
WILL HINT AT THAT IN THE TAF BUT AVOID THE MENTION OF A CEILING AT
THIS TIME. THE NW WIND WILL BECOME LIGHTER AND MORE NE LATE THIS
EVENING THEN BECOME LIGHT AND VARIABLE LATE. CERNIGLIA
&&
.MARINE...ONSHORE GRADIENTS WILL CONTINUE THROUGH SUNDAY...BUT
REMAIN MOSTLY ON THE LIGHT SIDE. THE ONLY ISSUE IS THE CENTRAL AND
EASTERN STRAIT HAVING A GOOD CHANCE OF REACHING LOW END SMALL CRAFT
ADVISORY /20-25 KT/ LATE AFTERNOON INTO THE EVENING HOURS.
A TROUGH OF LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE WEST COAST
UP THROUGH BRITISH COLUMBIA TUE ONWARD. THE RESULT WILL BE GENERALLY
LIGHT N TO NE WINDS OVER MOST OF THE WATERS. CERNIGLIA
&&
.FIRE WEATHER...THE NEXT 7 DAYS WILL OFFER SOME OF THE MOST CRITICAL
FIRE WEATHER FOR WESTERN WASHINGTON IN AT LEAST A FEW YEARS. THIS
WEEKEND WILL FEATURE A GRADUAL WARMING TREND WITH TEMPERATURES BACK
ABOVE NORMAL BY SATURDAY. AN ISOLATED LIGHTNING RISK WILL REMAIN
OVER THE CASCADES THIS AFTERNOON AND AGAIN ON SATURDAY AFTERNOON. ON
SUNDAY MORNING...THE LIGHTNING RISK COULD POSSIBLY BECOME
CONSIDERABLE FOR A LOT MORE OF WESTERN WASHINGTON. THE LIGHTNING
THREAT SHOULD END ON MONDAY...BUT THEN 4-6 DAYS OF INTENSE HEAT ARE
EXPECTED STARTING MONDAY. A THERMAL PRESSURE TROUGH SHOULD BECOME
WELL ESTABLISHED OVER WESTERN WASHINGTON ON TUESDAY MORNING AND
LINGER FOR SEVERAL DAYS...BRINGING CRITICALLY UNSTABLE CONDITIONS.
SO THE CRITICAL CONDITIONS WILL BE FUELED BY IGNITION POTENTIAL FROM
LIGHTNING THROUGH THE WEEKEND FOLLOWED BY A VERY FAVORABLE BURNING
ENVIRONMENT NEXT WEEK. PLUS...THE LACK OF WIDESPREAD RAINS SINCE
LATE MAY HAS FUELS WELL ABOVE THEIR 90TH PERCENTILE DRYNESS LEVELS
FOR ALL BUT THE COAST AND WEST OLYMPICS. STAY TUNED. HANER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...A SMALL CRAFT ADVISORY /FOR WINDS/ IS IN EFFECT FOR THE
CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA UNTIL 2 AM SATURDAY.
WWW.WEATHER.GOV/SEATTLEIn the hours before
Special weather statement, Jul 24, 5:05 PM PDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 505 PM PDT FRI JUL 24 2009 WAZ001-503>519-260015- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA- HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- NORTH COAST-CENTRAL COAST-WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 505 PM PDT FRI JUL 24 2009 ...HOT WEATHER IS IN STORE FOR WESTERN WASHINGTON NEXT WEEK... AFTER A BRIEF PERIOD OF NEAR OR BELOW NORMAL TEMPERATURES...EXPECT TEMPERATURES TO ONCE AGAIN CLIMB ABOVE NORMAL THIS WEEKEND. THE HOT SPELL IS THEN ANTICIPATED TO PERSIST THROUGH ABOUT THE MIDDLE OF NEXT WEEK. DAYTIME HIGHS WILL CLIMB INTO THE 85 TO 95 DEGREE RANGE ACROSS MUCH OF THE AREA BY THE MIDDLE OF NEXT WEEK. OVERNIGHT LOWS ARE ALSO EXPECTED TO BE QUITE MILD...IN THE UPPER 50S TO MID 60S AT MANY PLACES. THIS WILL MAKE FOR THE WARMEST WEATHER OF THE YEAR SO FAR...WITH TEMPERATURES APPROACHING RECORD VALUES. IT APPEARS THAT THE WARMEST DAYS WILL BE MONDAY THROUGH THURSDAY...PARTICULARLY OVER THE INTERIOR. IT IS RARE TO HAVE SEVERAL HOT DAYS IN A ROW IN WESTERN WASHINGTON...AS IS THE CASE HERE. PERSISTENT DRY WEATHER ALONG WITH THE POTENTIAL FOR LIGHTNING THIS WEEKEND...FOLLOWED BY HOT WEATHER NEXT WEEK...WILL ONLY INCREASE THE CONCERN FOR MORE WILDFIRES IN WESTERN WASHINGTON. THIS UPCOMING WEATHER PATTERN MAY ALSO LEAD TO POORER AIR QUALITY. MONITOR FORECASTS FROM THE NATIONAL WEATHER SERVICE IN SEATTLE FOR UPDATES ON THIS EVENT.
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:49 PM PDT | Severe Thunderstorm Warning | SEW | Skagit, Whatcom | 41 min |
| Jul 25, 2:57 AM PDT | Small Craft Advisory | SEW | 23 hr | |
| Jul 25, 8:34 AM PDT | Red Flag Warning | SEW | Clallam, Grays Harbor, Island, Jefferson, King, Kitsap and 9 more | 20 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.